Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2017, 4:27 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 4:27 PM EDT (20:27 UTC)
- Expired
- Jun 15, 2017, 5:19 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 27 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS52 KILM 152027
SVRILM
NCC017-047-152130-
/O.NEW.KILM.SV.W.0042.170615T2027Z-170615T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
427 PM EDT THU JUN 15 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
South central Bladen County in southeastern North Carolina...
Columbus County in southeastern North Carolina...
* Until 530 PM EDT
* At 427 PM EDT, a severe thunderstorm was located near Southeastern
Community College, or near Whiteville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Whiteville, Tabor City, Chadbourn, Bethel, Lake Waccamaw,
Sandyfield, Hallsboro, Nakina, Redbug, Bughill, Council,
Southeastern Community College, Williams, Riegelwood, Old Dock,
Mollie, Sidney, Elkton, Emerson and Clarendon.
This includes US Route 74 between mile markers 383 and 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
3421 7837 3419 7837 3414 7842 3417 7851
3415 7854 3406 7856 3398 7869 3407 7880
3430 7901 3452 7858
TIME...MOT...LOC 2027Z 325DEG 11KT 3427 7877
HAIL...1.00IN
WIND...60MPH
$$
MBB3 follow-up statements
777
WWUS52 KILM 152043
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
443 PM EDT THU JUN 15 2017
NCC017-047-152130-
/O.CON.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
443 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL BLADEN AND COLUMBUS COUNTIES...
At 442 PM EDT, a severe thunderstorm was located over Clarendon, or
10 miles southwest of Whiteville, moving southeast at 15 mph.
Another cluster of severe storms was located north of Lake Waccamaw.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and power lines.
Locations impacted include...
Whiteville, Tabor City, Chadbourn, Bethel, Lake Waccamaw, Sandyfield,
Hallsboro, Nakina, Redbug, Bughill, Council, Southeastern Community
College, Williams, Riegelwood, Old Dock, Mollie, Sidney, Elkton,
Emerson and Clarendon.
This includes US Route 74 between mile markers 383 and 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
3421 7837 3419 7837 3414 7842 3417 7851
3415 7854 3406 7856 3398 7869 3407 7880
3430 7901 3452 7858
TIME...MOT...LOC 2042Z 325DEG 15KT 3421 7881
HAIL...1.75IN
WIND...60MPH
$$
MBB819
WWUS52 KILM 152058
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
458 PM EDT THU JUN 15 2017
NCC017-047-152130-
/O.CON.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
458 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL BLADEN AND COLUMBUS COUNTIES...
At 458 PM EDT, a severe thunderstorm was located over Nakina, or 11
miles south of Whiteville, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Wind damage is also likely
to mobile homes, roofs, and outbuildings. Minor hail damage
to vehicles is possible.
Locations impacted include...
Whiteville, Tabor City, Bethel, Lake Waccamaw, Sandyfield, Hallsboro,
Nakina, Redbug, Old Dock, Mollie, Bughill, Sidney, Council,
Clarendon, Williams, Freeman, Pireway, Dulah, Delco and Riegelwood.
This includes US Route 74 between mile markers 395 and 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage. Seek shelter now inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
3421 7837 3419 7837 3414 7842 3417 7851
3415 7854 3406 7856 3398 7869 3407 7880
3419 7889 3448 7847
TIME...MOT...LOC 2058Z 309DEG 16KT 3417 7869
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
MBB540
WWUS52 KILM 152119
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
519 PM EDT THU JUN 15 2017
NCC017-047-152128-
/O.CAN.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
519 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLADEN AND
COLUMBUS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has However heavy rain is still possible
with this thunderstorm.
LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
3421 7837 3419 7837 3414 7842 3417 7851
3415 7854 3406 7856 3398 7869 3407 7880
3419 7889 3448 7847
TIME...MOT...LOC 2115Z 325DEG 11KT 3412 7865
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:37 PM EDT, 50 minutes earlier.
Area forecast discussion, Jun 15, 3:37 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 337 PM EDT Thu Jun 15 2017 .SYNOPSIS... Afternoon and evening showers and thunderstorms are expected across most of the area through Friday. High pressure will try to reassert itself later in the weekend, as a trough is reinforced to our west. A cold front will approach from the northwest early next week, likely increasing the coverage of showers and thunderstorms once again. && .NEAR TERM /THROUGH FRIDAY/... As of 330 PM Thursday...Several clusters of thunderstorms were ongoing across the area and these storms were producing 1 to 2 inches of rain in a short period of time and frequent lightning. The heavy rain may cause significant ponding. There is a very small risk for hail. One or two wet microbursts could cause a brief strong to damaging wind event. This activity is expected to continue to blossom through late day and then as we lose the influences of heating later this eve and a mid-level shortwave ridge builds, we expect the thunderstorms and showers to dwindle and come to an end as considerable cloud cover lingers overnight. Winds above the boundary layer should stay elevated which should alleviate significant fog development along the coast late tonight. Winds above the boundary layer will not be quite as strong/persistent inland and here we may see some patchy fog development, but hazardous visibilities are not expected at this time. The airmass Fri will be very similar to today and as a mid-level shortwave trough to our W gains traction in our direction, showers and thunderstorms are again expected. Lows tonight will be in the low and mid 70s. Highs on Fri will again be mainly in the lower 90s with mid and upper 80s along the nearly pinned seabreeze. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 330 PM Thursday...Scattered, mainly shallow convection will likely continue Friday night after the normal diurnal decrease. LCL's will be very low in such a humid airmass and weak little shortwave impulses will provide lift adequate for light showers. Saturday appears to be a repeat of the last few days with a little low stratus to start followed by sunshine and destabilization. There doesn't seem much to focus Saturday afternoon's convection per se, and there is poor agreement between the GFS/WRF regarding the best moisture being coastal or inland. The slightly more inland GFS solution appears more favorable at this time. The sea breeze should also manage to produce but those storms will tend to drift away from the beaches. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 330 PM Thursday...The pattern has not changed much in the global models in the past 24 hours. The southeast United States is located in a break between 2 high pressure centers. At 500 mb the area will be in between two ridges. The Piedmont trough will be well established and will be replaced with a cool front which will settle into the area on Tuesday. The GFS is showing an increase in moisture to over 2 inches starting on Monday and remain moist through Thursday. The impact will be a chance of afternoon and evening convection then an increase to likely convection late Monday into Tuesday. High temperatures will be in the lower 90s inland and the upper 80s at the beaches except for the mid 80s on Tuesday with the increased clouds and convection. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 18Z...Typical summertime weather regime in place will yield showers and thunderstorms with the greatest coverage of convection expected mid and late afternoon through early to mid eve. Thunderstorms will be slow movers and have the potential for MVFR or lower ceilings and visibility in heavy rain. The risk for flight restrictions appears lowest at KCRE and KMYR, but will still carry a tempo group, but over a shorter duration here. The convection should dwindle late eve and overnight. Have added MVFR stratus at the coastal terminals near and after sunrise, otherwise VFR during this time. The potential for reduced visibility and ceilings in showers and thunderstorms will return Fri afternoon. Extended Outlook...The risk for flight restrictions due to mainly afternoon and eve thunderstorms will continue through the period. The probability for reduced ceilings and visibility in thunderstorms with heavy rain should be highest Fri and Sat and perhaps again Tue. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 330 PM Thursday...Several clusters of thunderstorms were ongoing across the area and these storms were producing 1 to 2 inches of rain in a short period of time and frequent lightning. The heavy rain may cause significant ponding. There is a very small risk for hail. One or two wet microbursts could cause a brief strong to damaging wind event. This activity is expected to continue to blossom through late day and then as we lose the influences of heating later this eve and a mid-level shortwave ridge builds, we expect the thunderstorms and showers to dwindle and come to an end as considerable cloud cover lingers overnight. Winds above the boundary layer should stay elevated which should alleviate significant fog development along the coast late tonight. Winds above the boundary layer will not be quite as strong/persistent inland and here we may see some patchy fog development, but hazardous visibilities are not expected at this time. The airmass Fri will be very similar to today and as a mid-level shortwave trough to our W gains traction in our direction, showers and thunderstorms are again expected. Lows tonight will be in the low and mid 70s. Highs on Fri will again be mainly in the lower 90s with mid and upper 80s along the nearly pinned seabreeze. .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 330 PM Thursday...Scattered, mainly shallow convection will likely continue Friday night after the normal diurnal decrease. LCL's will be very low in such a humid airmass and weak little shortwave impulses will provide lift adequate for light showers. Saturday appears to be a repeat of the last few days with a little low stratus to start followed by sunshine and destabilization. There doesn't seem much to focus Saturday afternoon's convection per se, and there is poor agreement between the GFS/WRF regarding the best moisture being coastal or inland. The slightly more inland GFS solution appears more favorable at this time. The sea breeze should also manage to produce but those storms will tend to drift away from the beaches. LONG TERM /SUNDAY THROUGH TUESDAY/... As of 330 PM Thursday...Not much change in the forecast over the past 24 hours as the coastal waters will be in the break of the subtropical ridge over the Atlantic. Winds will be from the south-southwest at 10 to 15 knots and seas will run around 3 to 5 feet on Sunday with a slight decrease to 3 to 4 feet by on Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...MBB LONG TERM...DRH AVIATION...RJD
Hazardous weather outlook, Jun 15, 3:54 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 354 PM EDT Thu Jun 15 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-162000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 354 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms possible into this evening. Significant ponding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong thunderstorms possible Friday afternoon and evening. Significant ponding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-162000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 354 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Special weather statement, Jun 15, 3:07 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
307 PM EDT THU JUN 15 2017
SCZ056-151930-
Coastal Georgetown SC-
307 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GEORGETOWN COUNTY UNTIL
330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Georgetown. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and Georgetown Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3329 7938 3343 7931 3346 7927 3342 7913
3338 7915 3335 7915 3327 7918 3324 7918
3320 7917 3318 7919
TIME...MOT...LOC 1907Z 295DEG 4KT 3335 7926
MBBLocal storm report, Jun 15, 3:20 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG GEORGETOWN 33.36N 79.30W
06/15/2017 GEORGETOWN SC TRAINED SPOTTER
REPORT OF A LARGE TREE DOWN ON HWY 17.
&&
EVENT NUMBER ILM1700110
LACORTELocal storm report, Jun 15, 3:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL GEORGETOWN 33.36N 79.30W
06/15/2017 M1.25 INCH GEORGETOWN SC TRAINED SPOTTER
REPORT OF QUARTER SIZED TO HALF DOLLAR SIZED HAIL.
&&
EVENT NUMBER ILM1700111
LACORTELocal storm report, Jun 15, 3:25 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL GEORGETOWN 33.36N 79.30W
06/15/2017 M0.50 INCH GEORGETOWN SC TRAINED SPOTTER
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER ILM1700111
LACORTELocal storm report, Jun 15, 4:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 SSW MILL CREEK 34.08N 78.10W
06/15/2017 BRUNSWICK NC PUBLIC
REPORT OF SEVERAL TREES DOWN ON GEORGE II HWY NEAR
MARTINVILLE DR. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1700112
LACORTESpecial weather statement, Jun 15, 4:03 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Wilmington NC 403 PM EDT THU JUN 15 2017 NCZ087-096-099-152045- Robeson NC-Columbus NC-Bladen NC- 403 PM EDT THU JUN 15 2017 ...SPECIAL WEATHER STATEMENT... At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over Bladenboro, or 12 miles southwest of Elizabethtown, moving southeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lumberton, Whiteville, Chadbourn, Bladenboro, Boardman, Smiths, Howellsville, Abbottsburg, Butters, Hestertown, Elkton, Emerson, Council, Southeastern Community College, Evergreen, Brunswick, Clarkton, Columbus Regional Healthcare System and Southeastern Regional Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3463 7906 3472 7891 3441 7843 3425 7881 TIME...MOT...LOC 2003Z 320DEG 15KT 3451 7878 MBB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:02 PM EDT | Special Weather Statement | ILM | New Hanover | 28 min |
| Jun 15, 1:45 PM EDT | Special Weather Statement | ILM | New Hanover | 30 min |
| Jun 15, 2:19 PM EDT | Special Weather Statement | ILM | Brunswick | 56 min |
| Jun 15, 4:03 PM EDT | Special Weather Statement | ILM | Bladen | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.